Hail, Dallas
- When
- February 22, 12:55 AM CST
- Where
- Dallas County, 2.38 mi NNE of Selma
- Measured
- 0.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 32.432, -87.004
A stationary front stretched across Central Alabama helped cause several thunderstorms that produced large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BMX wrote it up.
A stationary front stretched across Central Alabama helped cause several thunderstorms that produced large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 21, 11:55 PM CST, 1 hour earlier.
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE BIRMINGHAM AL 1155 PM CST THU FEB 21 2008 .UPDATE...FOR 06Z AVIATION DISCUSSION. && .SHORT TERM...TONIGHT. TWO MAIN FEATURES OUT THERE THIS AFTERNOON...THAT HAVE COMBINED TO HAVE A DISTINCT EFFECT ON THE WEATHER ACROSS CENTRAL ALABAMA. THE FIRST IS A BOUNDARY ASSOCIATED WITH A WEDGE THAT SET UP ACROSS WEST CENTRAL GEORGIA AND EASTERN ALABAMA. THIS BOUNDARY IN ADDITION TO THE SOUTHERLY FLOW HAS RESULTED IN ISENTROPIC LIFT ACROSS MUCH OF THE AREA. FURTHER SOUTH A WARM FRONT HAS REMAINED SOUTH OF THE AREA FOR MOST OF THE DAY. A FEW AREAS ACROSS SOUTHERN PORTIONS OF CENTRAL ALABAMA HAVE BEEN DRY FOR THE PAST FEW HOURS AS THEY WERE IN A DRY SLOT BETWEEN THE TWO AREAS. TONIGHT...WE WILL SEE THE WEDGE BOUNDARY MOVE NORTH AND AT THE SAME TIME THE WARM FRONT WILL LIFT NORTH AS WELL. WOULD NOT BE OUT OF THE QUESTION TO SEE THE LOWS FOR THE NIGHT OCCUR SHORTLY AFTER MIDNIGHT AND THEN TEMPERATURES RISE OVERNIGHT...WITH THE ONSET OF THE WARM FRONT. WENT AHEAD AND INCLUDED NEARLY 100 POPS ACROSS THE AREA TONIGHT WITH PREDOMINATE RAIN AND A FEW ISOLATED THUNDERSTORMS. EXPECT MOST OF THE THUNDERSTORMS TO BE ELEVATED TONIGHT. THE ONE QUESTION FOR TONIGHT WILL BE HOW FAR NORTH THE WARM FRONT WILL LIFT. MODELS ARE HINTING THAT IT WILL MAKE IT UP TO A JASPER TO GADSDEN LINE BY MORNING. 16 .LONG TERM...FRIDAY THROUGH THURSDAY. FRIDAY AND FRIDAY NIGHT...ACTIVE DAY SHAPING UP AS MODELS SHOW SURFACE LOW DEEPENING ACROSS PORTIONS OF MISSISSIPPI AND THEN MOVING INTO AND ACROSS CENTRAL SECTIONS OF THE AREA FRIDAY AFTERNOON...THEN EXITING THE AREA FRIDAY EVENING. ASSOCIATED COLD FRONT WILL ENTER THE WESTERN SECTIONS NEAR 8 AM AND EXIT EASTERN SECTIONS NEAR 8 PM. POOL OF 60 TO 65 DEGREE DEWPOINTS WILL ADVECT NORTHWARD...AIR MASS IS EXPECTED TO DESTABILIZE QUICKLY DUE TO DAYTIME HEATING AND WITH SOME UPPER SUPPORT EXPECT STRONG TO SEVERE STORMS TO DEVELOP. SPC HAS THE AREA ALONG AND SOUTH OF INTERSTATE 20 OUTLOOKED FOR POSSIBLE SVR STORMS WITH THE PRIMARY THREAT DAMAGING WINDS. AN ISOLATED TORNADO WILL BE POSSIBLE ALONG ANY DISTINCT LINE SEGMENT THAT DEVELOPS AND INTENSIFIES. WILL FORECAST LIKELY TO WIDESPREAD SHOWERS AND THUNDERSTORMS ACROSS THE AREA ON FRIDAY...THEN TAPER POPS FROM WEST TO EAST FRIDAY NIGHT AS DRIER AIR MOVES IN. HIGHS ON FRIDAY MID TO UPPER 60S NORTH AND 70 TO 75 SOUTH. LOWS FRIDAY NIGHT MAINLY 40S NORTH AND 50S SOUTH. SATURDAY AND SUNDAY...A WEAK SHORT WAVE WILL MOVE ACROSS THE NORTHERN SECTIONS SATURDAY NIGHT INTO SUNDAY. WILL FORECAST A SLIGHT CHANCE OF SHOWERS ACROSS THE NORTH...BUT FOR THE MOST PART OVERALL DRIER CONDITIONS CAN BE EXPECTED...ESPECIALLY ACROSS THE SOUTH. HIGHS EACH DAY 55 TO 65. LOWS SATURDAY NIGHT 35 TO 45 AND IN THE 30S SUNDAY NIGHT. MONDAY THROUGH THURSDAY...SOUTHERLY FLOW WILL INCREASE ON MONDAY IN ADVANCE OF THE NEXT COLD FRONT WHICH MOVES THROUGH THE AREA ON TUESDAY. NICE DAY ON MONDAY WITH PLENTY OF SUNSHINE AND HIGHS IN THE 60S. AS FRONT APPROACHES WILL ADD SMALL POPS FOR MONDAY NIGHT...THEN FORECAST LIKELY POPS ON TUESDAY. A FEW STRONG STORMS WILL BE POSSIBLE. SOMEWHAT COOLER AND DRIER NORTHERLY FLOW WILL PREVAIL WEDNESDAY AND THURSDAY. HIGHS TUESDAY 50S NORTH AND 60S SOUTH...HIGHS WEDNESDAY 45 TO 55...AND IN THE 50S THURSDAY. OVERNIGHT LOWS IN THE 40S EARLY IN THE PERIOD AND IN THE 20S BY THE END OF THE PERIOD. && .AVIATION...06Z TAF DISCUSSION. CHAOTIC CONDITIONS ACROSS CENTRAL ALABAMA...BUT GENERAL TREND REMAINS RELATIVELY UNCHANGED...WITH WARM FRONT APPROACHING TONIGHT...PASSING NORTH IN THE MORNING...THEN A COLD FRONT SWINGING THROUGH LATE TOMORROW. EXPECT MVFR TO IFR CEILINGS MAINLY OVERNIGHT...WITH CEILINGS FALLING TO LIFR AROUND SUNRISE TOMORROW AT MOST LOCATIONS. ALTHOUGH NOT IN THE TAF...NOTED THAT GUIDANCE INDICATES POSSIBLE FG AS WELL FOR TOI AND MGM AS THE WARM FRONT APPROACHES. BELIEVE WE WILL BE LOOKING AT CONTINUED ELEVATED CONVECTION MOVING INTO THE AREA LATE TONIGHT. AS THE WARM FRONT LIFTS NORTHWARD TOMORROW...LOW PASSES NORTHWARD TO OUR WEST...AND WE WIND UP IN AN IMPRESSIVE WARM SECTOR. EXPECT CEILINGS TO LIFT AND BECOME BROKEN...BUT THAT WILL ONLY RESULT IN MORE SHOWERS AND THUNDERSTORMS AND MVFR CEILINGS. EXPECT COLD FRONT TO BEGIN MOVING THROUGH FROM WEST TO EAST TOMORROW EVENING...BUT EXPECT MVFR POST-FRONTAL CONDITIONS TO LAG FOR A WHILE UNTIL CLEARING OCCURS LATE. JD/81 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 16/50
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 720 PM CST THU FEB 21 2008 ALZ011>015-017>050-230100- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 720 PM CST THU FEB 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...TONIGHT. SEVERE STORMS ARE POSSIBLE TONIGHT AFTER MIDNIGHT THROUGH 630 AM FOR AREAS GENERALLY FROM CARROLLTON TO FORT DEPOSIT. LARGE HAIL IS THE PRIMARY THREAT...HOWEVER DAMAGING WINDS MAY ALSO BE POSSIBLE. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS CENTRAL ALABAMA ON FRIDAY...MAINLY FROM 630 AM TO 8 PM CST...AS A LOW PRESSURE SYSTEM...ALONG WITH A TRAILING COLD FRONT...MOVES THROUGH THE AREA. AT THIS TIME...THE MAIN THREATS WITH THESE STORMS WILL BE DAMAGING STRAIGHT LINE WINDS AND HAIL...HOWEVER AN ISOLATED TORNADO CAN NOT BE RULED OUT. THE AREA WITH THE HIGHEST THREAT IS GENERALLY ALONG AND SOUTH OF A LINE EXTENDING FROM PICKENSVILLE...TO BIRMINGHAM...TO ANNISTON. STRONG STORMS WILL BE POSSIBLE AGAIN DURING THE DAY ON TUESDAY ACROSS MUCH OF CENTRAL ALABAMA. STRONG WINDS AND HAIL WILL BE THE MAIN THREAT WITH THESE STORMS...AS A COLD FRONT WILL PASS THROUGH CENTRAL ALABAMA. STAY TUNED FOR ANY CHANGES ON THE TIMING AND STRENGTH OF THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY BE NECESSARY TONIGHT AND AGAIN ON FRIDAY. 17/KLAWS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 958 PM CST THU FEB 21 2008 ALZ040-041-220445- AUTAUGA-DALLAS- 958 PM CST THU FEB 21 2008 ...SIGNIFICANT WEATHER ALERT FOR AUTAUGA AND DALLAS COUNTIES UNTIL 1045 PM CST... AT 956 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SELMONT-WEST SELMONT...MOVING NORTHEAST AT 40 MPH. ONE HALF INCH DIAMETER HAIL IS EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SELMONT-WEST SELMONT. TYLER. BURNSVILLE. MULBERRY. AUTAUGAVILLE. VIDE JUNCTION. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. JD/81
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1008 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 2 W SELMA 32.42N 87.07W
02/21/2008 E0.50 INCH DALLAS AL LAW ENFORCEMENT
DIME SIZE HAIL WEST OF SELMA ON HWY 14 AND 80
&&
KLAWSPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1008 PM CST THU FEB 21 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM HAIL 2 W SELMA 32.42N 87.07W
02/21/2008 E0.75 INCH DALLAS AL LAW ENFORCEMENT
PENNY SIZE HAIL WEST OF SELMA ON HWY 14 AND 80
&&
KLAWSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1022 PM CST THU FEB 21 2008 ALZ030-220500- SUMTER- 1022 PM CST THU FEB 21 2008 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1100 PM CST... AT 1020 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CUBA...MOVING NORTHEAST AT 45 MPH. MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CUBA. YORK. BOYD. LIVINGSTON. BLUFFPORT. EPES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT...RETRANSMISSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1022 PM CST THU FEB 21 2008 ALZ030-220500- SUMTER- 1022 PM CST THU FEB 21 2008 ...SIGNIFICANT WEATHER ALERT FOR SUMTER COUNTY UNTIL 1100 PM CST... AT 1020 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES WEST OF CUBA...MOVING NORTHEAST AT 45 MPH. MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... CUBA. YORK. BOYD. LIVINGSTON. BLUFFPORT. EPES. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 1123 PM CST THU FEB 21 2008 ALZ039-220600- MARENGO- 1123 PM CST THU FEB 21 2008 ...SIGNIFICANT WEATHER ALERT FOR MARENGO COUNTY UNTIL MIDNIGHT CST... AT 1120 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR DIXONS MILL...OR 19 MILES SOUTH OF LINDEN...MOVING NORTHEAST AT 45 MPH. MARBLE SIZE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... DIXONS MILL. SHILOH. MAGNOLIA. CONSUL. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CST FRIDAY MORNING FOR SOUTHWESTERN ALABAMA. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The Birmingham radar (KBMX), 85 km away, was scanning. The volume nearest the first event began at 06:53 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Alabama in 2008Every state in 2008This day in weather historyWarnings in Alabama, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85119.